MAUDE Adverse Event Report: COOK INC FLEXOR BALKIN GUIDING SHEATH; DYB INTRODUCER, CATHETER

COOK INC FLEXOR BALKIN GUIDING SHEATH; DYB INTRODUCER, CATHETER
Model Number G10383
Medical Device Problem Codes Break (1069); Peeled/Delaminated (1454); Unraveled Material (1664); Material Split, Cut or Torn (4008)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/06/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Initial reporter name and address: phone: (b)(6).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
As reported, during an iliac percutaneous transluminal angioplasty (pta) over the bifurcation, a flexor balkin guiding sheath unraveled and the tip separated.Access was gained in the left groin via contralateral approach over another manufacturer's wire guide targeting the right external iliac artery.The access site was not scared but the anatomy was calcified.Upon advancement, the sheath was not able to easily "follow the wire guide".As the sheath was being removed without the dilator in place, the shaft unraveled and tip separated with half the tip in the patient and the other half outside the groin.A "kocher" (forceps) was used to remove the sheath entirely.Per the reporter, the procedure was stopped.It is currently unknown how the procedure was completed.A section of the device did not remain inside the patient's body.The patient did not require any additional procedures due to the occurrence.According to the initial reporter, the patient did not experience any adverse effects.
 
Event or Problem Description
Upon return and initial evaluation of the device on 29mar2023, the sheath was unraveled and separated, and delamination of the sheath was also noted.The dilator tip was also noted to be damaged, and appears to be split and partially torn.
 
Additional Manufacturer Narrative
H3: device evaluated by mfg = other (81) - device evaluation has begun; however, a conclusion is not yet available.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Additional Manufacturer Narrative
Summary of event: as reported, during an iliac percutaneous transluminal angioplasty (pta) over the bifurcation, a flexor balkin guiding sheath unraveled, and the tip separated.Access was gained in the left groin via contralateral approach over another manufacturer's wire guide targeting the right external iliac artery.The access site was not scared but the anatomy was calcified.Upon advancement, the sheath was not able to easily "follow the wire guide".As the sheath was being removed without the dilator in place, the shaft unraveled, and tip separated with half the tip in the patient and the other half outside the groin.A "kocher" (forceps) was used to remove the sheath entirely.Per the reporter, the procedure was stopped.It is currently unknown how the procedure was completed.A section of the device did not remain inside the patient's body.The patient did not require any additional procedures due to the occurrence.According to the initial reporter, the patient did not experience any adverse effects.Upon return and initial evaluation of the device on 29mar2023, the sheath was unraveled and separated, and delamination of the sheath was also noted.The dilator tip was also noted to be damaged and appears to be split and partially torn.Investigation evaluation: reviews of the complaint history, device history record, instructions for use (ifu), quality control procedures, and a visual examination were conducted during the investigation.The complainant returned one used kcfw-6.0-38-40-rb-blkn to cook for investigation.Physical examination of the returned device showed: starting 20.4cm from the white cap, damage was noted that expands for 15cm.The separated distal tip measures 4.9cm in length.The inner coil is exposed.Delamination due to the separation was noted and the tip of the dilator was damaged.The tip was still attached to the internal coils of the sheath.In response to this incident, cook completed a review of the device history record (dhr).The dhr for the reported product lot records one relevant non-conformance on three devices, however, all non-conforming product was scrapped.A database search for complaints on the reported lot found no additional lot related complaints from the field.Although there was a relevant non-conformance to the reported failure mode, all non-conforming product was scrapped and there are 100% inspections in place to capture this non-conformance.No other lot related complaints have been received from the field.Adequate inspection activities have been established.At this time, cook has concluded that no non-conforming product from this lot exists in house or in the field.The product ifu provided the following information: warnings: "if resistance is encountered during sheath advancement, assess cause of resistance, and consider dilation of any restriction identified or consider alternate treatment strategy.If flexor sheath is advanced through resistance, force to remove the sheath will be higher, increasing the risk of sheath material or hub separation upon withdrawal.¿ ¿reinsertion of dilator prior to removal of flexor sheath increases the strength of the sheath and lessens the risk of device separation.If resistance is anticipated or encountered during withdrawal of flexor sheath, consider carefully reinserting the dilator prior to continuing withdrawal.¿ instructions for use-sheath removal: ¿step 1.Insert a wire guide until its tip extends at least 10cm past the tip of the sheath.¿ ¿step2.Remove the sheath.Avoid applying traction to the hub during removal.If resistance is anticipated or encountered during withdrawal of the flexor sheath, consider reinserting the dilator and removing the sheath and dilator as a unit.¿ ¿step 3.Remove the wire guide.¿ a review of relevant manufacturing and quality control documents were conducted.Cook has concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.The information provided upon review of the dmr, dhr, ifu, and investigation of the returned device, suggests that there is evidence the device was manufactured to specification.Based on the available information and results of the investigation, cook has concluded that patient anatomy was the cause for the failure in this incident.The anatomy was calcified, the dilator was not re-inserted to aid in removal, and resistance was felt during both removal and advancement.It was noted that the introducer did not easily follow the wire.This is most likely when the dilator tip damage found in the return device examination occurred.There is currently a capa investigation open to investigate this product failure.The appropriate personnel have been notified and cook will continue to monitor for similar events.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
FLEXOR BALKIN GUIDING SHEATH
Common Device Name
DYB INTRODUCER, CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key16565321
Report Number1820334-2023-00268
Device Sequence Number20217563
Product Code DYB
UDI-Device Identifier00827002103832
UDI-Public(01)00827002103832(17)251107(10)15056381
Combination Product (Y/N)N
PMA/510(K) Number
K142829
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/13/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/07/2025
Device Model NumberG10383
Device Catalogue NumberKCFW-6.0-38-40-RB-BLKN
Device Lot Number15056381
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 03/06/2023
Supplement Date Received by Manufacturer03/29/2023
06/13/2023
Initial Report FDA Received Date03/17/2023
Supplement Report FDA Received Date04/07/2023
06/13/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/07/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
BOSTON SC. AMPLATZ SUPER STIFF 145 CM GUIDEWIRE
Patient SexUnknown